Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 4, 2018, 6:24 AM EDT for Rockland County, Westchester County, New York; Bergen County, Passaic County, New Jersey. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 6:24 AM EDT (10:24 UTC)
- Expired
- Aug 4, 2018, 7:45 AM EDT
- In force
- 81 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bergen County, NJ, Passaic County, NJ, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 110 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1302 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
684
WGUS51 KOKX 041024
FFWOKX
NJC003-031-NYC087-119-041145-
/O.NEW.KOKX.FF.W.0014.180804T1024Z-180804T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
624 AM EDT SAT AUG 4 2018
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Eastern Passaic County in northeastern New Jersey...
Bergen County in northeastern New Jersey...
Northern Westchester County in southeastern New York...
Rockland County in southeastern New York...
* Until 745 AM EDT.
* At 621 AM EDT, Doppler radar indicated heavy rain across the
warned area. One to one and a half inches of rain has fallen in
the last hour across areas that have recently received substantial
rain in the last couple days. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Paterson, Passaic, Wayne, New City, Paramus, Ossining, Ridgewood,
Peekskill, Monsey, Nanuet, Ramsey, Haverstraw, Pompton Lakes,
Suffern and Nyack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4081 7414 4082 7413 4086 7420 4089 7427
4091 7427 4093 7429 4097 7428 4098 7430
4100 7430 4115 7422 4129 7403 4132 7399
4125 7375 4081 7413
$$
DS1 follow-up statement
563
WGUS71 KOKX 041106
FFSOKX
Flash Flood Statement
National Weather Service New York NY
706 AM EDT SAT AUG 4 2018
NJC003-031-NYC087-119-041145-
/O.CON.KOKX.FF.W.0014.000000T0000Z-180804T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Passaic NJ-Bergen NJ-Westchester NY-Rockland NY-
706 AM EDT SAT AUG 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
EASTERN PASSAIC...BERGEN...NORTHERN WESTCHESTER AND ROCKLAND
COUNTIES...
At 705 AM EDT, Doppler radar indicated heavy rain across the warned
area. One to two inches of rain has fallen in the last hour across
areas that have recently received substantial rain in the last few
days. Flash flooding is expected to begin shortly or is already
occurring.
Some locations that will experience flooding include...
Paterson, Passaic, Wayne, New City, Paramus, Ossining, Ridgewood,
Peekskill, Monsey, Nanuet, Ramsey, Haverstraw, Pompton Lakes, Suffern
and Nyack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4082 7413 4086 7420 4089 7427 4091 7427
4093 7429 4097 7428 4098 7430 4100 7430
4115 7422 4129 7403 4132 7399 4125 7375
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 6:15 AM EDT, 9 minutes earlier.
Area forecast discussion, Aug 4, 6:15 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service New York NY
615 AM EDT Sat Aug 4 2018
.SYNOPSIS...
A surface trough moves across the area through tonight. Bermuda
high pressure will otherwise remain in place across the Western
Atlantic into early next week. A cold front approaches for the
middle of next week, slowly making its way across the region
Wednesday night into Thursday. The front may linger just
offshore during the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast on track this morning. Flash flood watch remains in
effect through midday Saturday for NE NJ, Lower Hudson Valley,
and NYC and through the afternoon for southern CT and Long
Island.
Wave of low pressure continues to develop along a surface trough
axis just to our west early this morning. Widespread showers and
embedded thunderstorms are occurring along along this zone with some
enhanced activity with the wave of low pressure across Maryland and
eastern PA.
The main challenge for the morning is overall coverage of showers
and thunderstorms. Activity should become widespread from west to
east through the morning, with potential for locally heavy downpours
and the threat for localized flash flooding. Training of heavier
showers/storms has been occurring to the southwest across eastern PA
and will need to watch for the same trend as this activity moves
into the CWA this morning. Any training heavy showers or storms will
pose the greatest threat for flash flooding.
High resolution models offer differing solutions on where the
training cells will occur, with run to run differences on the HRRR.
Deep moisture, upper level support from a shortwave trough, and the
region lying near a 70-80 kt upper jet entrance support the
potential across the entire area as the surface trough moves into
the region.
Deep layer shear is not overly impressive. However, marginal surface
based instability, low lcl's, and locally enhanced low- level
helicity/shear ahead of the approaching surface trough/low pressure
wave poses a threat for isolated strong rotating storms. Gusty winds
are also possible in any of the stronger cells.
The shortwave flattens by this afternoon with the best support
shifting east. The surface trough will likely stall over the area
with possibility of showers and storms into the afternoon,
especially across Long Island and southern Connecticut.
Temperatures initially will stay in the upper 70s due to precip and
clouds, but should see enough clearing for temperatures to get into
the middle 80s from NYC on west. Further east, temperatures may only
reach the low 80s.
There is a moderate risk for the development of rip currents at the
Atlantic ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The surface trough moves offshore tonight with Bermuda high pressure
building back over the area for Sunday. There will not be much
change to the air mass with dew points only lowering into the upper
60s and low 70s on Sunday. Middle and upper level ridging builds
over the area Sunday with 850 mb temperatures approaching 18C.
High temperatures in urban NE NJ and NYC will reach the lower 90s
with upper 80s expected elsewhere. Heat indices in the afternoon
should end up around 95. If dew points do not lower into the upper
60s to near 70, then the heat index could be a bit higher. Sunday
looks marginal and with uncertainty on how much the dew points mix
out, have elected to hold off a heat advisory for NE NJ and NYC at
this time.
There is a low risk for the development of rip currents at the
Atlantic ocean beaches on Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Bermuda high returns remains in control on Monday with upper
ridging overhead. The ridge moves offshore Monday night into
Tuesday with the approach of the next shortwave trough. This
trough may then linger across the northeast for the remainder of
the week.
Highs on Monday will be a few degrees higher than on Sunday
which should push heat indices to around 95-97. Highs on Tuesday
may end up in the upper 80s to near 90 with heat indices
similar to Monday due to higher dew points in the low 70s.
Chances of showers and thunderstorms return Tuesday through the rest
of the forecast going through Friday. Bermuda high pressure will
gradually weaken and give way to an approaching trough of low
pressure from the west. This will have an associated cold front that
will slowly approach. The front slowly moves across Wednesday
night into Thursday. The chances of showers and thunderstorms
remain through Thursday.
Not expecting any day to be a washout, just periodic showers and
thunderstorms. The extra clouds and rain will make for cooler
daytime highs which are forecast to be more in the mid 80s for mid
to late next week.
&&
.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
A trough of low pressure moves across the terminals this morning
into this afternoon, producing numerous showers and scattered
thunderstorms.
Generally MVFR ceilings developing, but the eastern terminals
(KISP and KGON) may see a period of IFR ceilings. In addition,
heavy downpours will likely produce brief IFR conditions.
Conditions improve to VFR with the passage of the surface trough
late this morning through this afternoon.
Southerly winds veer around to the W-SW this afternoon, however,
it is possible winds veer even more to the W-NW. Gusts up to 20
kt possible at the coastal terminals this morning.
.OUTLOOK FOR 06Z SUNDAY THROUGH TUESDAY...
.Sunday through Monday...VFR.
.Tuesday...Chance of showers/tstms with MVFR or lower conds NW of
the NYC metros.
.Tuesday night and Wednesday...Chance of showers/tstms with MVFR or
lower conds.
&&
.MARINE...
Sub-SCA conditions are expected across the waters through the
weekend. With a weak pressure gradient in place, conditions stay
below SCA minimal criteria through the middle of the week.
&&
.HYDROLOGY...
Numerous showers and thunderstorms are expected to move across the
region through this afternoon. Areas of minor urban and poor
drainage flooding are likely, with localized flash flooding
possible with any training heavy shower and/or thunderstorm
activity. In addition, rapid rises and minor flooding of small
river and stream basins is possible across the NE NJ and Lower
Hudson River valley.
Showers or thunderstorms are possible during the middle to late week
and will be capable of producing heavy downpours that could cause
localized flooding.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 5 PM EDT this afternoon for CTZ005>012.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ078>081-
177-179.
Flash Flood Watch until noon EDT today for NYZ067>075-176-178.
NJ...Flash Flood Watch until noon EDT today for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...JM/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...JM/DS
AVIATION...DW
MARINE...JM/DS
HYDROLOGY...JM/DS
EQUIPMENT...Hazardous weather outlook, Aug 4, 3:13 AM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service New York NY 313 AM EDT Sat Aug 4 2018 NJZ002-004-006-103>108-NYZ067>075-176-178-050715- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 313 AM EDT Sat Aug 4 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. An isolated strong to severe thunderstorm with damaging wind gusts or even a weak tornado is possible through early Saturday afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ078>081-177-179-050715- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Nassau-Southern Nassau- 313 AM EDT Sat Aug 4 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. An isolated strong to severe thunderstorm with damaging wind gusts or even a weak tornado is possible into this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ345-050715- South Shore Bays from Jones Inlet through Shinnecock Bay- 313 AM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. An isolated strong to severe thunderstorm with gale to storm force gusts or even a waterspout is possible into this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-350-353-355-050715- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 313 AM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. An isolated strong to severe thunderstorm with gale to storm force gusts or even a waterspout is possible into this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:28 PM EDT | Special Weather Statement | OKX | Putnam | 62 min |
| Aug 3, 9:22 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam | 53 min |
| Aug 4, 4:20 AM EDT | Areal Flood Advisory | OKX | Orange | 115 min |
| Aug 4, 5:45 AM EDT | Areal Flood Advisory | OKX | Putnam, Rockland, Westchester | 2 hr |
| Aug 4, 6:37 AM EDT | Areal Flood Advisory | OKX | Orange | 113 min |
| Aug 4, 6:43 AM EDT | Areal Flood Advisory | OKX | Westchester | 2 hr |
| Aug 4, 7:41 AM EDT | Areal Flood Advisory | OKX | Putnam, Rockland, Westchester | 2 hr |
| Aug 4, 9:56 AM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 94 min |
| Aug 4, 10:12 AM EDT | Small Craft Advisory | OKX | 11 hr | |
| Aug 4, 12:00 PM EDT | Areal Flood Warning | OKX | Rockland | 3 hr |
| Aug 4, 3:27 PM EDT | Heat Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 4 days |
| Aug 4, 8:15 AM EDT | Areal Flood Advisory | OKX | Essex, Union | 2 hr |
| Aug 4, 8:59 AM EDT | Flash Flood Warning | OKX | Union | 91 min |
| Aug 4, 9:17 AM EDT | Flash Flood Warning | OKX | Essex | 88 min |
| Aug 4, 3:01 PM EDT | River Flood Warning | OKX | Bergen | 2 hr |
Nearby
Flash Flood Warnings in New York, 2018Flash Flood Warnings in New Jersey, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.